Our Service For You


Medical Negligence
Gentamicin Complications

Gentamicin Complications

If the administration of gentamicin is not closely monitored, a patient may develop long-term complications. If this has happened to you, please get in touch with us today to discuss your options.

Gentamicin toxicity

Gentamicin is a type of antibiotic. It is not widely used, but is useful when treating patients that are resistant to other, more commonly used antibiotics.

However, gentamicin must be administered with care as it is associated with 'gentamicin toxicity'. This is when there is too much gentamicin in the bloodstream, damaging the function of the kidneys and the inner ears.

When gentamicin causes kidney dysfunction, it is called 'nephrotoxicity'. Kidney damage can potentially occur because gentamicin is cleared by the kidneys. It should therefore be given with caution in patients with impaired renal function due to the potential for accumulation and enhanced susceptibility to the adverse effects of therapy.

When gentamicin causes inner ear dysfunction, it is called 'ototoxicity'. The inner ear can potentially be damaged because gentamicin can accumulate in the endolymph and perilymph of the inner ear where it can harm the cells responsible for maintaining balance.

Dizziness and nystagnus are also well described complications of gentamicin treatment, and the more gentamicin that is delivered the worse the toxicity.

Preventing gentamicin toxicity

Gentamicin is normally given for seven days initially and then evaluated for efficacy and toxicity if cover is required thereafter or changed to another antibiotic if requiring longer term treatment.

The initial dose should be based upon a patient's body weight. From that moment onwards, medical practitioners should be rigorous when monitoring the gentamicin levels in the patient's blood. The blood should be analysed at peak levels (30 minutes after the dose is administered) and trough levels (immediately before the drug is to be administered). The dose should then be altered according to the test results.

If a patient complains of dizziness, hearing loss or develops nystagnus (involuntary continuous movement of the eyes), it would be considered good clinical practice to discontinue the drug until the underlying cause is confirmed to be gentamicin.

Medical negligence and gentamicin

If medical practitioners fail to achieve an acceptable standard of clinical practice, causing a patient to develop gentamicin toxicity, there will be grounds for a medical negligence compensation claim.

To find out more about claiming compensation for gentamicin complications, please get in touch with us today. We are specialist medical negligence solicitors and will be able to advise you further.

Bookmark This Article?

Can We Help You With A Medical Negligence Enquiry?

Early legal assistance can be vital so please contact us if you would like to discuss your situation. Please call us free on 0800 234 3300 (or from a mobile 01275 334030) or complete our Online Enquiry Form.

Free enquiry

 


Free Claim Enquiry

Complete a short enquiry form and we will contact you.

Free enquiry

*

Testimonials

"Before we contacted you we had no real idea that we had grounds for a medical negligence claim but after speaking to you if became clear that Wendy was indeed treated poorly. Chris took the time to explain what was happening and kept us to speed. Our deepest gratitude to you all and Chris in particular."

"I would like to say a big thank you to you for making this whole process easy and relatively painless. You kept me informed throughout and you were always polite and courteous in all forms of communication. I would not hesitate to recommend you to friends and family, so a really big thank you and I wish you all the best in the future."

» Read More Medical Negligence Testimonials?

*
Helping Clients throughout England and Wales


contact us

*

Free Medical Negligence Guide

'7 Questions You Must Ask Before Choosing A Medical Negligence Solicitor'

Free download

*